Utah, 2025

Winter Storm in Utah, March 13 to 14, 2025

March 13 to 14, 2025 · NWS GJT · 2 events in 2 counties and zones

A quick moving cold front and shortwave trough moved through eastern Utah and western Colorado, bringing moderate snowfall across most mountain areas of eastern Utah and western Colorado. The higher amounts fell across the mountains of southeast Utah and southwest Colorado due to favorable orographics and better available moisture.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A quick moving cold front and shortwave trough moved through eastern Utah and western Colorado, bringing moderate snowfall across most mountain areas of eastern Utah and western Colorado. The higher amounts fell across the mountains of southeast Utah and southwest Colorado due to favorable orographics and better available moisture. In addition, strong winds led to blowing snow across the mountain areas. Light to moderate snowfall fell across some valley locations including portions of the southwest Colorado valley foothills as well as central mountain corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 4:43 AM MST, 2 hours 17 minutes earlier. Its key messages:

  • A winter storm will bring accumulating snowfall and gusty winds to the region this afternoon through Friday morning.
  • Snowfall amounts will generally range from 6 to 12 inches across the higher terrain with locally higher amounts possible. A few inches may fall in the valleys. Afternoon wind gusts up to 35-45 mph are expected in the valleys with stronger gusts of 45-55 mph in the mountains.
  • Unsettled weather and breezy afternoons continue into next week.
Area forecast discussion, Mar 13, 4:43 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 AM MDT Thu Mar 13 2025

.KEY MESSAGES...

- A winter storm will bring accumulating snowfall and gusty
  winds to the region this afternoon through Friday morning.

- Snowfall amounts will generally range from 6 to 12 inches
  across the higher terrain with locally higher amounts possible.
  A few inches may fall in the valleys. Afternoon wind gusts up
  to 35-45 mph are expected in the valleys with stronger gusts
  of 45-55 mph in the mountains.

- Unsettled weather and breezy afternoons continue into next
  week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 413 AM MDT Thu Mar 13 2025

The forecast remains on track for the trough currently moving into
California to track east today brining our next winter storm.
Precipitation first gets going over the eastern Uintas this morning
as moisture from an Atmospheric River advects into eastern Utah.
CAMs models indicate the development of precipitation across the
rest of eastern Utah and southwest Colorado later this afternoon.
Moisture and forcing ramp up to another level tonight as a cold
front traverses the forecast area leading to periods of moderate to
heavy mountain snowfall and a rain/snow mix in the valleys. As
temperatures fall behind the front, any areas of rain will likely
make the transition over to snow.

Snowfall rates decrease Friday morning after the front moves through
with precipitation ending from south to north. Wrap-around moisture
will help prolong snowfall for the northern and central mountains
into midday Friday before drier air moves in for the afternoon.
Convective snow showers may develop during the afternoon, but the
bulk of the snowfall will have fallen by then. In general, 6 to 12
inches are expected for the mountains with lesser amounts of a trace
to 4 inches in the valleys.

In addition to the snow, a strong surface pressure gradient will
promote deep mixing today leading to gusty afternoon winds. Wind
Advisories remain in place for some of the southern and northern
wind-prone valleys where gusts up to 45 mph are expected. In the
higher terrain, gusts as high as 45-55 mph will combine with the
snowfall to create poor visibilities and dangerous winter travel
conditions. While most area mountain ranges will be in a Winter
Weather Advisory for the duration of this wind/snow event, the
southwest San Juans have been upgraded to a Winter Storm Warning to
account for higher forecasted snowfall totals of 8 to 14 inches and
strong wind gusts as high as 55 mph. Periods of near-whiteout
conditions may develop later this afternoon, especially over
mountain passes. Use caution if traveling!

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 413 AM MDT Thu Mar 13 2025

Lingering moisture behind Friday's storm will continue to bring
scattered snow showers to the Colorado mountains and adjacent
valleys Friday night, though additional accumulations will be
light. A weak mid-level short wave trough arrives over the
forecast area Saturday afternoon which, when combined with
orographic lift and instability produced by surface warming,
will bring widespread showers. This activity lingers into
Saturday night ultimately yielding an additional 2 to 4 inches
over the mountains. Temperatures remain cool behind the front
associated with the Thursday-Friday system with highs lagging
below seasonal norms by close to 10 degrees on average across
the region.

Showers diminish on Sunday as a ridge develops over eastern Utah
and western Colorado. The ridge axis drifts east of the
Continental Divide Sunday night and by Monday flow backs around
to the southwest as a long wave mid-level trough moves over the
West Coast in the afternoon. An Atmospheric River (AR) moving
through the base of the trough slips south of the Sierras and
begins to advect moisture into the region ahead of the trough on
Monday. This may bring isolated showers and virga as upward
dynamic forcing lacking. This changes on Tuesday as the West
Coast trough tracks over the Great Basin and takes on a positive
tilt. Jet dynamics combines with moderately strong mid-level
forcing indicated in Q derived omega fields and deep moisture
from the AR surge to bring widespread showers to the area. Due
to the relative warmth of the airmass, the valleys will see
mainly rain with a mix in the higher valleys ahead of the cold
front associated with this system on Tuesday. However, snow
levels lower behind the front so that in the moist northwest
flow in the wake of the storm, rain will transition to all snow.
As a ridge slowly builds to the west, snow will gradually
diminish across the Divide mountains on Wednesday. Early
snowfall estimates for early next week range from 6 to 12 inches
in the Colorado mountains and from 3 to 6 inches for eastern
Utah and the western Colorado plateaus. Temperatures rise to 5
to 10 degrees above normal Monday ahead of the approaching
trough then dip 10 to 15 degrees in the post-front environment
Tuesday and Wednesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 539 AM MDT Thu Mar 13 2025

VFR conditions will prevail morning with increasing clouds
moving in ahead of the next storm system. Gusty winds pick up
after 16Z through the afternoon with gusts 25 to 35 kts on
average. CIGS will lower late Thursday afternoon/evening as some
showers develop across the higher terrain before moving into the
valleys tonight with MVFR/IFR conditions during bouts of
precipitation.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for COZ001-002-021.
     Winter Weather Advisory from 6 PM this evening to noon MDT
     Friday for COZ003.
     Winter Weather Advisory from 6 PM this evening to 6 PM MDT
     Friday for COZ004-010-013.
     Winter Weather Advisory from noon today to 6 PM MDT Friday for
     COZ009-012.
     Winter Weather Advisory from noon today to noon MDT Friday for
     COZ017-018.
     Winter Storm Warning from noon today to noon MDT Friday for
     COZ019.
UT...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for UTZ022.
     Winter Weather Advisory from noon today to noon MDT Friday for
     UTZ028.
     Winter Weather Advisory until noon MDT Friday for UTZ023.

&&

SHORT TERM...KAA
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Mar 13, 3:23 AM MST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
423 AM MDT Thu Mar 13 2025

COZ001>014-017>023-UTZ022>025-027>029-141200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
423 AM MDT Thu Mar 13 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

A winter storm will bring accumulating snowfall and gusty winds to
the region this afternoon through Friday morning. Snowfall amounts
will generally range from 6 to 12 inches across the higher terrain
with locally higher amounts possible. A few inches may fall in the
valleys. Afternoon wind gusts up to 35-45 mph are expected in the
valleys with stronger gusts of 45-55 mph in the mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Unsettled weather and breezy afternoons continue into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
March 13, 7:00 AM MST to March 14, 11:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 8 to 14 inches of snow fell across the area with half the area receiving a foot or more. Winds generally gusted in the 45 to 60 mph range with a peak wind gust of 63 mph at UT43W Stateline.

Winter Storm, La Sal & Abajo Mountains

When
March 13, 11:00 AM MST to March 14, 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 8 to 17 inches of snow fell across the area with 8 to 10 over the Abajo Mountains and 12 to 17 over the majority of the La Sal Mountains. A peak wind gust of 48 mph occurred at Monticello, with wind gusts likely higher at mountain peak level but observations are missing.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248798, 1248799.